CT Contrast Injection Leak Causes Patient Compartment Syndrome

    Radiology ExpertThis case involves a 28-year-old male patient who underwent an IV infiltration at a radiology clinic prior to having imaging. In the process of having a CT scan with contrast, the contrast extravasated into the patient’s left hand. The patient noted severe swelling and pain and notified the technologist. Once the technologist was notified, the patient was sent to the emergency room. The patient was then urgently sent to the operating room where he had a fasciotomy due to compartment syndrome in the left hand with a carpal tunnel release. Following the surgery,  the patient was put on a 5-pound lift, push, and pull restriction for his left hand.

    Question(s) For Expert Witness

    • 1. How often do you place IVs in patients prior to the performance of imaging studies?
    • 2. What factors contribute to contrast extravasation?

    Expert Witness Response E-135834

    I’m a CT technologist with a master’s degree in health administration and a certification as a radiology administrator. IV’s are used commonly in CT to provide enhancement of infections, lesion/tumors, and highlight structures, such as arteries and veins and bleeds. Approximately 25-35% of cases require contrast injections. Contrast must also be given at specific speeds based on the enhancement required. Pulmonary emboli studies have to be injected at a high rate and contrast given and the machine engaged within 25 seconds of the start of that injection. Based on this, many variables can lead to contrast extravasation including patients habitus, injection site, etc.

    Contact this expert witness